Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS Grand Junction, CO

July 28, 2007San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2007, 7:27 PM MDT for San Juan County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 7:27 PM MDT (01:27 UTC)
Expired
Jul 28, 2007, 9:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3733 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 290131
FFWGJT
UTC037-290330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 PM MDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 930 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WESTERN PORTION OF     
  NATURAL BRIDGES NATIONAL MONUMENT...EXTENDING WEST TO NEAR         
  FRY CANYON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRY CANYON
  AND NATURAL BRIDGES NATIONAL MONUMENT...AND HIGHWAY 95 IN THE      
  VICINITY OF THESE LOCATIONS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ARROYOS  
AND DRY CREEK BEDS...STREAMS...AND COUNTRY ROADS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

LAT...LON 3769 10994 3770 11019 3750 11025 3747 10995

$$

TAL
2 follow-up statements
000
WGUS75 KGJT 290230
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
830 PM MDT SAT JUL 28 2007

UTC037-290330-
SAN JUAN UT-
830 PM MDT SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
CENTRAL SAN JUAN COUNTY...

AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING THUNDERSTORM NEAR FRY CANYON AND 
NATURAL BRIDGES NATIONAL MONUMENT THAT PROMPTED THE FLASH FLOOD 
WARNING HAD MOVED SOUTH AND WEAKENED. HOWEVER...RUNOFF FROM THE 
EARLIER HEAVY RAIN REMAINS CAPABLE OF PRODUCING FLASH FLOODING IN 
THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATURAL 
BRIDGES NATIONAL MONUMENT...AND HIGHWAY 95 BETWEEN FRY CANYON AND 
NATURAL BRIDGES NATIONAL MONUMENT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

LAT...LON 3769 10994 3770 11019 3750 11025 3747 10995

$$

TAL
000
WGUS75 KGJT 290304
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
903 PM MDT SAT JUL 28 2007

UTC037-290313-
SAN JUAN UT-
903 PM MDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN JUAN
COUNTY...

HEAVY RAINFALL AND RUNOFF WHICH PROMPTED THE FLASH FLOOD WARNING HAS 
SUBSIDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3769 10994 3770 11019 3750 11025 3747 10995

$$

TAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:15 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SAT JUL 28 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
CONVECTION NOT QUITE AS ROBUST THUS FAR THIS AFTERNOON COMPARED TO
RECENT AFTERNOONS.  EVEN SO...A CLUSTER OF CELLS HAVE FORMED OVER
THE SAN JUAN MOUNTAINS AND THESE STORMS HAVE BEEN DRIFTING TOWARD
THE SOUTHWEST.  WITH HIGH PRECIPITABLE WATER...A FEW OF THESE STORMS
PRODUCING HEAVY SHOWERS BUT STORMS HAVE SUFFICIENT MOVEMENT THAT
HEAVY RAIN AT ANY SPOT HAS NOT OCCURRED.  FARTHER NORTH...WATER
VAPOR SHOWS THE NRN EDGE OF THE MOISTURE PLUME SLOWLY SINKING
SOUTH.  DRIER AIR ALOFT HAS PENETRATED NORTHEAST UTAH AND THE
EXTREME CORNER OF NORTHWEST COLORADO...AND THIS HAS REDUCED THE
CONVECTIVE POTENTIAL ACROSS THIS AREA.

HIGH PRESSURE CENTERED OVER UTAH HAS CHANGED THE WINDS ALOFT TO A
NORTHERLY COMPONENT...AND DRIER AIR ALOFT WILL GRADUALLY SPREAD
SOUTHWARD.  THIS DRY AIR WILL NOT MAKE IT TO THE SRN BORDER OF SE
UTAH OR SW COLORADO...BUT SHOULD REACH THE NORTH SLOPES OF THE SAN
JUAN AND ABAJO (BLUE) MOUNTAINS.  THE LOWER BOUNDARY LAYER WILL STAY
RELATIVELY MOIST SO ISOLATED STORMS STILL EXPECTED OVER THE NRN
MOUNTAINS...THEN DRIFT SOUTH.  DEEP LAYERED MOISTURE WILL REMAIN
ACROSS THE FAR SOUTH FOR SCATTERED STORMS WITH A FEW HEAVY RAINERS.

SIMILAR CONDITIONS ON MONDAY...HOWEVER THE DRY ADVECTION ALOFT WILL
HAVE ENDED.  MODEL DATA ALREADY HINTING AT THE NEXT SURGE OF
MONSOONAL MOISTURE...INITIALLY THIS WILL AFFECT THE WRN HALF OF
UTAH BEFORE CIRCULATING INTO NE UTAH AND NW COLORADO.  ANOTHER DAY
WITH A FEW HEAVY RAINERS OVER THE FAR SOUTH...LESS NUMEROUS AND
NOT AS WET STORMS OVER THE NRN TWO THIRDS OF THE FORECAST AREA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
MODELS CONTINUE WITH REASONABLE CONSISTENCY FOR THE EXTENDED
PERIOD. HIGH PRESSURE WILL BE CENTERED OVER UTAH ON MONDAY NIGHT AND
TUESDAY WITH SLIGHTLY LESS MOISTURE AVAILABLE.

THIS WILL RESULT IN A SLIGHT DOWN TREND IN AFTERNOON AND EVENING
CONVECTION THROUGH TUESDAY. MOST STORMS WILL DEVELOP OVER THE
DIVIDE AND THE SAN JUANS WITH JUST A FEW DRIFTING INTO THE LOWER
ELEVATIONS.

LATER IN THE WEEK THE HIGH WILL SLOWLY SHIFT EAST OPENING THE DOOR
FOR THE NEXT SURGE OF MONSOONAL MOISTURE. WEAK EMBEDDED WAVES IN THE
SOUTHERLY FLOW COMBINE WITH THE MOISTURE INCREASE FOR MORE ACTIVE
WEATHER. WE CAN EXPECT AN INCREASED THREAT OF HEAVY RAIN AND FLASH
FLOODING...ESPECIALLY FOR THE SRN HALF OF THE CWA.

&&

.AVIATION...
DIURNAL CONVECTION CONTINUES TO BE THE PRIMARY AVIATION HAZARD...
OTHERWISE VFR CONDITIONS PREVAIL.  AFTERNOON AND EVENING STORMS
EXPECTED TO BE MORE NUMEROUS SOUTH OF A LINE FROM KGJT TO KEGE...WITH
LESS STORMS NORTH OF THIS LINE. DEEP CONVECTION WILL PRODUCE HEAVY
SHOWERS THAT WILL OBSCURE MOUNTAINS AND REDUCE VISIBILITIES.
ERRATIC WIND GUSTS POSSIBLE WITH ALL STORMS.  THUNDERSTORMS WILL
GRADUALLY DECREASE AFTER 02Z AND DIMINISH BY 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...PF
LONG TERM...DJC
AVIATION...PF
Hazardous weather outlook, Jul 28, 5:45 AM MDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 28 2007

COZ001>014-017>023-UTZ022>025-027>029-291145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO THIS AFTERNOON
AND EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...DRIER AIR SPREADS ACROSS NORTHEAST UTAH
AND NORTHWEST COLORADO...THE CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS CONTINUES BUT PRIMARILY CONFINED TO THE HIGHER TERRAIN
WITH A FEW STORMS DRIFTING OVER THE VALLEYS.  SOUTHEAST UTAH AND
SOUTHWEST COLORADO WILL HAVE A BETTER CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WITH LOCALIZED HEAVY RAINS.

WEDNESDAY THROUGH SATURDAY...MOISTURE INCREASES DURING THIS PERIOD
AND THUNDERSTORMS WILL BECOME MORE NUMEROUS...ESPECIALLY OVER THE
HIGH TERRAIN.  THE RISK OF HEAVY RAINS AND LOCALIZED FLASH FLOODING
WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.